Hail, Keith
- When
- July 23, 12:28 PM MST
- Where
- Keith County, Ogallala
- Measured
- 1.5 in hail
- Reported by
- State Official
- Coordinates
- 41.130, -101.720
Hail up to 1.5 inches in diameter along with heavy rain reported in Ogallala.
Scattered thunderstorms developed during the early afternoon hours of July 23 across the Sandhills, southwestern and portions of central Nebraska. This activity developed in advance of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Scattered thunderstorms developed during the early afternoon hours of July 23 across the Sandhills, southwestern and portions of central Nebraska. This activity developed in advance of an approaching cold front. As the afternoon progressed, activity became better organized and severe over Keith County mid afternoon. As storms tracked east into Lincoln and Custer Counties, they maintained their intensity into the evening hours. A couple of tornadoes were reported in Custer County. Elsewhere, hail up to 2.5 inches in diameter, along with heavy rain and wind gusts up to 60 MPH were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 23, 12:08 PM MST, 20 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 208 PM CDT Wed Jul 23 2025 .KEY MESSAGES... - A Slight Risk (Level 2 of 5) for severe thunderstorms across portions of north central and central Nebraska this evening, mainly along and east of Highway 83. The primary concerns will be gusty winds and heavy rainfall. - Cooler temperatures tomorrow across most of the region, with highs in the low to mid 80s. A Marginal Risk (Level 1 of 5) for severe thunderstorms across portions of far western and northwestern Nebraska. - Temperatures heat up this weekend into early next week, with highs building into the upper 90s, pushing into the lower 100s across western and north central Nebraska. && .SYNOPSIS... Issued at 207 PM CDT Wed Jul 23 2025 Upper level analysis and satellite imagery this morning reveal an upper level ridge over the eastern CONUS, with a trough and upper level low across western Montana. A remnant MCV is observed over central Kansas. At the surface, a cold front is observed across southwest and north central Nebraska, with a secondary front across northwest Nebraska. Thunderstorms are already developing along the leading cold front, with additional rain and showers along the trailing front. && .SHORT TERM /THROUGH THURSDAY NIGHT/... Issued at 207 PM CDT Wed Jul 23 2025 The Slight Risk (level 2 of 5) continues across portions of north central and central Nebraska this afternoon and evening, with the greatest severe potential remaining east of Highway 83. Upper level winds remain on the lighter side, with 500 mb winds around 20 to 25 kts, and only around 15 to 20 kts of 850 mb winds. This relative lack of deep layer shear should help limit some of the severe potential this afternoon and evening. The environment favors a multicell storm set-up along the cold front this afternoon, with the main threats remaining damaging wind gusts with some of the more intense cells and heavy rainfall. Guidance suggests PWAT values in the 1.5 to 1.6 inch range prior to convection, and for reference our 90th percentile PWAT values are around 1.3 inches. As seen on satellite and radar this afternoon, storms will generally come in two rounds, with the strong to severe storms along the leading cold front and the second round training along a secondary front. The second round of storms is expected to remain sub severe, mainly bringing additional rainfall through the evening into the nighttime hours. With the storms expected to train for several hours, as well as initially heavy rainfall expected, will be keeping a very close eye on the potential for flash flooding along roads and low lying areas this evening. Behind the cold front, we will see some cooler temperatures for Thursday afternoon, with highs reaching into the low to mid 80s. Heating will be a bit stronger out over far western Nebraska, with the potential for thunderstorm redevelopment late Thursday afternoon and evening. Sufficient mid level lapse rates and slightly better deep layer shear may provide conditions for large hail and damaging wind gusts with strong storms Thursday evening. For this reason, the Storm Prediction Center has issued a Marginal Risk (Level 1 of 5) for severe thunderstorms across far western and portions of northwestern Nebraska tomorrow afternoon and evening. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Issued at 207 PM CDT Wed Jul 23 2025 An upper level high builds over the southeastern United States Friday afternoon, which helps amplify the upper level ridge over the central US. A shortwave is expected to track across the region Friday afternoon, with a low tracking across central Kansas. As this shortwave tracks across the region, it may provide the upper level support for a low and weak surface boundary to track across the region. Thinking that the main timing for thunderstorms will mostly be diurnally driven, but this pattern does introduce the potential for some isolated thunderstorms Friday and Saturday evenings. For now, the severe threat appears to be low on both nights. Along with the amplifying ridge Friday into the weekend, notable warm air advection is expected across the region. 850 temperatures are expected to reach into the 27 to 33 degC range, supporting highs in the upper 90s to lower 100s across most of western and north central Nebraska. Will continue to monitor forecast trends this weekend, as heat indices may reach critical values for heat headlines. Will forego any headlines at this time, but if trends continue to warm up, may need headlines this weekend. The hot temperatures are expected to persist into early next week, with a potential return to more seasonal temperatures as early as Tuesday. However, there is still a fair amount of uncertainty in temperatures beyond Tuesday, so will continue to monitor trends at this time and refine the forecast this weekend as guidance comes into better agreement. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1241 PM CDT Wed Jul 23 2025 Scattered thunderstorms are expected to develop along a line from near ONL to LBF by mid afternoon. These should move eastward this out of western and north central Nebraska. Variable and gusty winds can be expected with any of the storm activity. Some indication that stratus may develop across portions of central Nebraska. Confidence is low on how far west this will extend and have not included in the LBF or VTN TAFs at this time. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Richie SHORT TERM...Richie LONG TERM...Richie AVIATION...Taylor
Hazardous Weather Outlook National Weather Service North Platte NE 1053 AM CDT Wed Jul 23 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-241600- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1053 AM CDT Wed Jul 23 2025 /953 AM MDT Wed Jul 23 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Severe storms are possible by mid afternoon lasting into the evening for areas mainly east of Highway 83. The main threat will be damaging wind gusts and heavy rainfall, though small hail cannot be completely ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated thunderstorms will be possible Thursday night through Saturday night across the area. The severe threat remains uncertain at this time. Hot temperatures return this weekend and into the beginning of next week with heat indices rising into the low 100s across portions of north central and into central Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening east of Highway 83.
Special Weather Statement
National Weather Service North Platte NE
1245 PM MDT Wed Jul 23 2025
NEZ057-231930-
Keith NE-
1245 PM MDT Wed Jul 23 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL KEITH COUNTY THROUGH 130
PM MDT...
At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ogallala, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ogallala, Lemoyne, Keystone, Kingsley Dam, and Lake View Campground.
This includes the following highways...
Highway 61 between mile markers 86 and 107.
Highway 92 between mile markers 128 and 138.
Interstate 80 in Nebraska between mile markers 122 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake McConaughy get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4107 10175 4116 10196 4139 10185 4129 10149
TIME...MOT...LOC 1845Z 214DEG 9KT 4117 10181
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CLBSpecial Weather Statement
National Weather Service North Platte NE
1252 PM MDT Wed Jul 23 2025
NEZ022-035-057-231930-
Arthur NE-Garden NE-Keith NE-
1252 PM MDT Wed Jul 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH AND SOUTHEASTERN GARDEN COUNTIES THROUGH 130 PM
MDT...
At 1251 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Lewellen, or 17 miles east of Oshkosh, moving northeast
at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eagle Gulch Campground, Ruthon, Belmar, Clear Creek State Wildlife
Management Area, McKeag, and Otter Creek Campground.
This includes the following highways...
Highway 61 between mile markers 112 and 116.
Highway 92 between mile markers 116 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4124 10195 4135 10216 4159 10196 4145 10167
TIME...MOT...LOC 1851Z 230DEG 8KT 4136 10201
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CLBThe North Platte radar (KLNX), 132 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
4 hail, 2 thunderstorm wind, 2 flash flood, 2 tornado. Local standard time, as filed.
Hail up to 1.5 inches in diameter along with heavy rain reported in Ogallala.
Thunderstorm wind gust of 58 MPH measured at this location.
Public reports 2 to 4 feet of water on some roadways in Ogallala.
EMS reports ping pong ball sized hail at this location.
Brief touchdown in a field with no damage reported.
Heavy rainfall, up to 3 inches, fell in a short time over North Platte, leading to water over numerous streets. There were reports of cars submerged at the District 177 Shopping Area.
Emergency management reports a brief touchdown of a tornado. No damage was reported.
Personal weather station measured a 59 MPH thunderstorm wind gust at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyThe tornado archive for Nebraska, 2025Warnings in Nebraska, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282893, 1282894, 1282895, 1282896, 1282897, 1282898, 1282899, 1282900, 1282901, 1282902.